NWS New York, NY wrote its last area forecast discussion before the first event at Dec 16, 1:02 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 16, 1:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
102 PM EST Wed Dec 16 2020
.SYNOPSIS...
High pressure will remain north of the region today. Low pressure
will move off the Mid Atlantic coast this evening and quickly
intensify into a major winter storm tonight into Thursday morning.
High pressure will then build in from the west through the first
half of the weekend before moving offshore late in the day Saturday.
A series of weak disturbances will move across the area Sunday and
Monday, followed by a stronger cold frontal passage Monday night
into Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast remains largely on track this afternoon. The
biggest change was to speed up the start time of the snow by an
hour or two this afternoon as snow is already being reported as
far north as central Pennsylvania.
High pressure will remain north of the region today. Meanwhile,
a shortwave over the southern states will become negatively
tilted, resulting in an area of low pressure to develop off the
mid-Atlantic coast later this afternoon. This low will travel
northward, parallel to the coast into late afternoon.
In terms of weather in our local area, expect clouds to increase
from the late morning through the afternoon. By late afternoon, we
should start to see some light snowfall move into the area, mainly
from southwest to northeast. It is possible that it won't be
until after 6pm, that portions of Southeast CT or Long Island
see any precipitation. Temperatures today will range from the
upper 20s to middle 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
***Winter Storm Warning for the entire region***
Snow will continue to overspread the region early this evening as
low pressure travels northward along the eastern seaboard. This low
is then expected to make a turn to the east, passing south of Long
Island. The main forecast question is close does the low get to the
local region. This will determine how much warm air works into the
region, which will determine how much snow vs mixing occurs.
There should be plenty of cold air in place for the precipitation to
start as all snow, and the snow may fall moderate to locally heavy
at times, before any change over occurs after midnight.
This initial round of snow may be where most of the coastal sections
get their share of heavy snow. Thereafter, warmer air aloft at
around at around 750 mb will move in from east to west, mainly along
the coast. There is still uncertainty as to how far this warm air
advects inland. As a result of this warm nose, a transition to a
wintry mix (snow/sleet/rain) is expected across southern Long Island
(mainly the Twin Forks and immediate south shore). This will cut
snow totals for these areas. Further from the coast, precipitation
is expected to remain all snow.
Despite the uncertainty with how much mixing occurs at the coast,
have decided to upgrade the remaining watch area to warnings. The
one location with the most uncertainty is the southeastern section
of Suffolk county. Even if only 4 or 5 inches of snow occurs, with a
change over to a wintry mix, felt that impact alone will warrant
the winter storm headlines.
As the low makes it's eastward trek, winds will shift more to
the north and allow colder air to work into the region. Changing
any mixed precipitation or rain back to all snow along the
coast. Some additional accumulation is possible during this time
frame which would be early Thursday morning.
Storm total snow amounts will be 12-16 inches across portions of
northeast New Jersey, the Lower Hudson Valley, and southern
Connecticut. 10 to 14 inches for New York City and western Long
Island, and 4 to 12 across eastern Long Island and southeastern
Connecticut. This large range is due to continued uncertainty.
Winds will also increase tonight, as the pressure gradient
increases between the strong high and the developing low
pressure. Northeast winds of 25 to 35 mph with gusts as high as
50 are possible (some isolated wind gusts of 55 mph are also
possible) mainly along the coast.
The low pulls away Thursday (much of the area dries out by the
afternoon, with some lingering snow for eastern areas), with
winds diminishing (though it will still be windy in the morning)
skies clearing into the afternoon, and well below normal
temperatures.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A progressive, yet amplified upper flow will feature a longwave
trough moving offshore to close out the week with ridging for the
first half of the weekend. However, a broad upper trough will once
again reestablish itself for the second half of the weekend into
early next week.
At the surface, gusty north winds (up to 20 mph) will linger into
the first half of Friday as low pressure slowly pulls away across
the north Atlantic, while a south to north elongated ridge builds
toward the eastern seaboard. The latter of which will build across
the area Saturday and then offshore by evening.
For Sunday into Monday, a disjointed upper trough will send a series
of weak shortwaves into the area with a chance of some light
precipitation Sunday, with mainly rain at the coast and a rain/snow
mix inland. Due to mild temperatures and the light nature of the
precipitation, any accumulation will be minor at best. A stronger
cold front will then move across the area Monday night into Tuesday
with another shot of some light precipitation.
Temperatures will gradually moderate through the period, with
readings 5 to 10 degree below normal at the start, to slightly above
normal readings by early next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
***HIGH IMPACT WINTER STORM TO AFFECT THE AREA LATE TODAY INTO
EARLY THURSDAY***
High pressure over the region early this morning, weakens as a low
pressure system over the southeastern states approaches. Another
low develops along the southeastern coast late this morning
and quickly intensifies, tracking to the northeast. This
deepening storm passes to the south and east tonight into
Thursday.
VFR conditions through this morning, then conditions will
quickly lower to IFR and LIFR as snow develops by late
afternoon, and increases in intensity going into this evening. A
period of VLIFR is possible with heavy snow this evening into
late tonight. Sleet will likely mix in for KJFK (after midnight) and
rain and sleet may mix in with the snow for KISP (after 08Z).
Winds N to NE 5-10 kt, become more NE this morning and increase to
10-15 kt with gusts of 20-25 kt developing late this morning
into the early afternoon. The highest winds will be late
tonight, NE 15-25kt G30-40kt. Wind shear is also expected
tonight, generally starting after 02Z and ending after
05Z. This will occur at 2000 ft with a ENE direction and speed
of 50 to 55 kt. Occasional higher winds speeds are possible at
this height.
Storm total snowfall of 8-14 inches is expected with higher
amounts across northwestern terminals.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
The afternoon KJFK, KLGA, and KEWR haze potential forecast is
YELLOW, which implies slant range visibility 4-6SM outside of cloud.
Start time of snow on Wednesday could be 1-2 hours off.
Amendments late this afternoon into tonight as snow develops and
increases in intensity.
.OUTLOOK FOR 12Z THURSDAY THROUGH MONDAY...
.Thursday...IFR to MVFR in snow, ending during the late morning
for NYC terminals and N/W, and during the afternoon east of NYC
terminals, with improvement to VFR. N wind 15-25kt, G30-40kt in
the morning, subsiding 20-30kt by around noon. N winds diminish
Thursday evening to 5-10kt. Storm total snowfall forecast of 10
to 15 inches, with highest total across northwestern most
terminals. For southeastern most terminals 8 to 12 inches is
expected for KJFK and KISP terminals.
.Friday-Saturday...VFR.
.Sunday...Mainly VFR, possibly MVFR with snow showers.
.Monday...VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at:
http:/www.weather.gov/zny/n90
&&
.MARINE...
Winds look to be a bit stronger than previously forecasted,
therefore, change the start time of the Gale Warning to 2 pm
today and also issued a Storm Warning for the ocean waters where
50 kt gusts (occasionally up to 55 kt) are expected this evening
and overnight, ending at 7 am Thursday morning.
As a deepening low along the Mid Atlantic coast this afternoon
begins to track toward the forecast waters northeast wind gusts will
quickly increase to gale force. Winds will increase from the western
waters to the east and north early this evening. A gale warning
remains in effect for all the waters late today into early Thursday
afternoon. Frequent gusts up to 45 kt are expected, and from late
tonight into early Thursday morning occasional gusts up to 50 kt are
possible on the ocean waters and eastern Long Island Sound and the
eastern bays as the deep low passes just to the south. Conditions
will be improving Thursday as the low begins to track east of the
forecast waters.
A gale warning will remain on the ocean waters through Thursday
afternoon, and from mid afternoon into early Thursday evening SCA
conditions will be likely on the remainder of the waters.
Northerly winds will continue to gradually diminish Thursday night
into Friday as high pressure builds in from the west.
Sub SCA seas are expected on the ocean by Saturday morning and will
then remain there through the remainder of the weekend.
&&
.HYDROLOGY...
There is an increasing potential for significant snowfall late
Wednesday afternoon/evening into Thursday morning, with liquid
equivalent QPF of 1-1.5 inches. Any melting should be slow as high
temperatures remain below 40 until the weekend.
&&
.TIDES/COASTAL FLOODING...
Surge is expected to build to 2 to 2 1/2 ft in most spots
across Lower NY/NJ harbor, W LIS, and south shore bays of W LI
on NE winds ramping up to solid gale Wed PM. Widespread minor
coastal impacts are expected along the south shore bays of
Nassau County. Along W LI Sound, combo of 3-5 ft surf and
elevated water levels will have potential for local moderate
coastal impacts for shoreline roads and properties. Elsewhere,
potential for localized minor coastal impacts. If guidance
continues to trend upward with surge, with GFS wind speeds
trending towards NAM strength wind fields, may have to expand
coverage of advisories for Wed PM.
Storm surge will likely peak out at 4-5 ft in spots Wednesday
Night during time of low tide, but then is likely to settle back
to 2 1/2 to 3 1/2 ft during the times of high tide as winds
shift to the north. These water levels, during a higher
astronomical tide Thu AM, will bring potential for more
widespread minor to moderate coastal impacts with Thursday
morning/early aft high tide. Highest probability of widespread
moderate coastal flood impacts (2 to locally 3 ft inundation)
is along vulnerable south shore bays of LI and Queens with
limited tidal drainage, with widespread minor to locally
moderate impacts (1 to locally 2ft inundation) elsewhere. Have
stayed close to deterministic surge guidance and NYHOPS weighted
mean, with expectation of wind shifting to a less conducive N
flow for surge. Will have to monitor guidance trends.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST Thursday for CTZ005>012.
Coastal Flood Advisory from 11 PM this evening to 2 AM EST
Thursday for CTZ009.
NY...Winter Storm Warning until 1 PM EST Thursday for NYZ067>075-
078>081-176>179.
Coastal Flood Advisory from 11 PM this evening to 2 AM EST
Thursday for NYZ071-073-078-176-177.
Coastal Flood Watch from Thursday morning through Thursday
afternoon for NYZ080-178-179.
Coastal Flood Advisory from 8 PM this evening to 1 AM EST
Thursday for NYZ179.
NJ...Winter Storm Warning until 1 PM EST Thursday for NJZ002-004-
006-103>108.
MARINE...Gale Warning until 1 PM EST Thursday for ANZ330-335-338-340-
345.
Storm Warning from 6 PM this evening to 7 AM EST Thursday for
ANZ350-353-355.
Gale Warning until 6 PM EST this evening for ANZ350-353-355.
&&
SYNOPSIS...BC/DW
NEAR TERM...FEB/BC/JP
SHORT TERM...BC
LONG TERM...DW
AVIATION...JP
MARINE...MET/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 16, 12:30 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1230 PM EST Wed Dec 16 2020
CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072-074-075-079-
081-171730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Richmond (Staten Island)-
Kings (Brooklyn)-Northeastern Suffolk-Southeastern Suffolk-
1230 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NYZ071-073-078-176-177-171730-
Southern Fairfield-Southern Westchester-Bronx-Northwestern Suffolk-
Northern Queens-Northern Nassau-
1230 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EST THURSDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-178-171730-
Southwestern Suffolk-Southern Queens-
1230 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ179-171730-
Southern Nassau-
1230 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-171730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1230 PM EST Wed Dec 16 2020
...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-171730-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1230 PM EST Wed Dec 16 2020
...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.